Hail, Williamson
- When
- May 26, 9:11 AM CST
- Where
- Williamson County, 1 mi N of Carterville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.764, -89.080
A television news crew videotaped quarter-size hail.
A southerly wind flow of very moist and unstable air fed a slow-moving thunderstorm complex. To the south of the complex, surface dew points were in the lower 70's and instability was quite high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A southerly wind flow of very moist and unstable air fed a slow-moving thunderstorm complex. To the south of the complex, surface dew points were in the lower 70's and instability was quite high. An outflow boundary moved southward ahead of the storms, providing the lift necessary for new storms to develop. The result was locally very heavy rainfall as storms repeatedly moved over the same areas. Isolated storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 4:52 AM CST, 4 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 552 AM CDT THU MAY 26 2016 .UPDATE... Issued at 549 AM CDT Thu May 26 2016 Update for 12z aviation. && .SHORT TERM...(Today through Saturday night) Issued at 124 AM CDT Thu May 26 2016 High confidence in scattered thunderstorms in the short term. The models are in fair agreement with their solutions through the short term. Basically warm or slightly above normal with scattered thunderstorms. The main weakness will be with spatial and temporal parameters of the storms. The models both short and medium range do not have a good handle on timing or location with too much precip at initiation. The common strength or persist solution continues to be a southwest flow with weak perturbation in the flow. Also they agree that at least in the short term the best chance of storms remains west of the Mississippi River today and northwest of the Ohio River after today. This is mainly due to the upper ridge to our southeast which will mitigate chances and qpf especially in the Pennyrile region. However that does not in any way preclude rain in that area...mainly less chance and less coverage. There is ample instability for an isolated strong or severe thunderstorm but the moisture is limited to the lower levels. This may not seem apparent with PW's >1.5 but aloft it is very dry. The Pacific connection the models were forecasting for this period last week did not materialize. .LONG TERM...(Sunday through Wednesday) Issued at 124 AM CDT Thu May 26 2016 Above average confidence that the long term period will be wet, but below average confidence when the precipitation will occur due to model differences. Warm and humid conditions will continue through the long term. The main forecast challenge continues to lie with precipitation probabilities and timing of such. Deep-layer southwest flow will decrease over the remainder of the holiday weekend as mid level ridging takes place. As a result, the flow pattern will become weak by Memorial Day. There will likely be a corresponding decrease in convective coverage over the latter part of the holiday weekend as the flow weakens. Precipitation coverage through most of the period will be dependent on mesoscale features such as outflow boundaries and/or convectively- induced vorticity centers. Given the lack of model skill at longer time ranges with such features, the forecast will continue with generally 20 to 40 percent chance pops. Given the moist environment and rather high PWAT values, locally heavy rain is likely in any thunderstorms that do manage to form. By the end of the period the rather stagnant pattern begins to break down as a progressive system emerges from the plains giving the best chances for precipitation in the long term period. High temperatures in the long term period will generally top out in the mid 80s with overnight lows bottoming out in the low to mid 60s. && .AVIATION... Issued at 549 AM CDT Thu May 26 2016 Introduced a vicinity thunderstorm all sites today. Kept vfr cigs and vsby. Also introduced gusty southerly winds through the daylight hours mainly but kept some wind in overnight. Will have to monitor radar closely for introducing prevailing ts should the need arise. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...KH SHORT TERM...KH LONG TERM...JP AVIATION...KH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 325 AM CDT THU MAY 26 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 325 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.
The Paducah radar (KPAH), 82 km away, was scanning. The volume nearest the first event began at 15:09 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
A television news crew videotaped quarter-size hail.
Dime to nickel-size hail was reported in Herrin and just north of town.
Major street flooding occurred in Anna, including portions of Illinois Route 146. Illinois Route 146 was closed in Anna after a couple of vehicles became submerged. Numerous streets were flooded in Jonesboro. A rainfall amount of 2.80 inches was measured in about 90 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629990, 629991, 630175, 629993.